Michigan, 2004

Hail and Damaging Winds in Michigan, July 17, 2004

July 17, 2004 · NWS DTX · 6 events in 5 counties and zones

4 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 17, 11:10 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 17, 11:10 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1210 PM EDT SAT JUL 17 2004

.SHORT TERM...
MONITORING CURRENT TRENDS AS LATEST 1KM VISIBLE AND SURFACE ANALYSIS
REVEALS A WEAK TROF AXIS PROPAGATING WEST ACROSS SOUTHERN LAKE HURON
WITH RADAR SHOWING INCREASING REFLECTITIES WITHIN THE PAST HOUR.
LAPS DATA CURRENTLY HAS CAPES BETWEEN 1500-2000 J/KG INLAND WITH SFC
BASED LI/S -3/-4C.  WIND FIELD REMAINS QUITE WEAK WITH A PERSISTANT
NORTHEAST FLOW...HOWEVER, LAKE SPEED CONVERGENCE COULD BE ENOUGH FOR
ADDITIONAL SHOWERS TO DEVELOP (SO NOT A PURE LAKE BREEZE).  12Z ETA
RUN IS CLOSE TO THE RUC BUT STILL A BIT TOO MOIST PER SATELLITE
TRENDS.  AS UPPER LOW CONTINUES TO DEVELOP OVER THE MI/OH BORDER,
MOISTURE SHOULD EVENTUALLY RETROGRADE WEST FOR SHOWERS TO INCREASE
IN COVERAGE...MOST OF WHICH WILL BE SOUTH 2/3RD OF THE CWA.  FAIRLY
GOOD AREA OF SUBSIDENCE IS SUGGESTED NUMERICALLY AND OBSERVED IN THE
SATELLITE ACROSS THE TRI CITIES YET WITH LAKE WINDS MOVING ACROSS
SAGINAW BAY, WE COULD SEE SOMETHING DEVELOP ACROSS MIDLAND AND
WESTERN SAGINAW COUNTY.

SEVERE POTENTIAL STILL LOOKS WEAK GIVEN WIND PROFILE OF 10-15
KNOTS...ALTHOUGH VWP IS NOW INCREASING WINDS IN THE 10K-15K FOOT
RANGE TO 30 KNOTS.  THIS COULD BE ENOUGH FOR SOME SMALL HAIL.

WE WILL LEAVE CURRENT GRIDS IN PLACE AND MONITOR TRENDS AS SKIES
SHOULD FILL BACK IN WITH CLOUDS AS WE HAVE SURPASSED OUR CONVECTIVE
TEMPERATURE.

BGM

&&

.UPDATE...  ISSUED AT 939 AM EDT
H2O VAPOR LOOP SHOW MAIN SHORT WAVE OVER SOUTHWEST LOWER THIS
MORNING WITH DEFORMATION PRECIP JUST TO OUR EAST OVER LAKE ERIE.
SOME DRIER AIR HAS FILTERED INTO THE CWA WITH SEVERAL BREAKS IN THE
OVERCAST...ESPECIALLY ACROSS THE THUMB WHERE ATMOSPHERE IS A BIT
MORE STABLE DUE TO LAKE INFLUENCE WITH NORTHERLY FLOW.

AS DIURNAL ASPECT KICKS IN LATER ON...EXPECT THE CLOUDS TO FILL IN
AS WELL WITH CURRENT MSAS SURFACE BASED LI/S ALREADY -2C.  WOULD
EXPECT SHOWERS TO INCREASE IN COVERAGE WITH SOME THUNDER AS WELL.
TAQ-RUC HAS DONE AN EXCELLENT JOB WITH CURRENT ACTIVITY WHICH
SUGGESTS PRECIP TO BECOME MORE SCATTERED THIS AFTERNOON WITH NOT
MUCH ACTIVITY FOR THE THUMB PER PREVIOUS THOUGHT.  CAPES CLIMB INTO
THE HIGHER 100/S J/KG BUT DENSITY IS QUITE LIMITED.  FOR TONIGHT,
WITH LOSS OF DIURNAL COMPONENT, WE WILL REMOVE THE MENTION OF
THUNDER BUT LEAVE IN THE CHANCE OF SHOWERS, BETTER PROBABILITIES FOR
THE SOUTHERN COUNTIES.

BGM

&&

.PREV DISCUSSION... ISSUED AT 230 AM EDT

WE ARE OFF TO A WET START TO THE WEEKEND. UNFORTUNATELY...LOOKS LIKE
THE UNSETTLED WEATHER WILL LINGER INTO SUNDAY (FOR THE DETROIT-METRO
AREA)...AS THE UPPER LOW IS A LITTLE MORE ROBUST THAN PREVIOUSLY
INDICATED. OMEGA BLOCKING PATTERN TO SET UP BY SUNDAY. DIFFICULT
FORECAST THIS WEEKEND TRYING TO PIN DOWN TIMING AND EXACT POSITION
OF SHOWERS UNDERNEATH THESE TYPE OF UPPER LOWS. SLIGHT WOBBLES IN
THE POSITION OF THIS LARGE CIRCULATION WILL MAKE ALL THE
DIFFERENCE...AS EMBEDDED VORTICES/SPOKES OF ENERGY ROTATE ABOUT.

CURRENT WATER VAPOR IMAGERY INDICATING A WELL DEFINED
CIRCULATION (MUCH STRONGER THAN WHAT THE 00Z MODELS DEPICTED
YESTERDAY) DROPPING SOUTH THROUGH LAKE MICHIGAN. SCATTERED TO
NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE ACROSS MUCH OF
LOWER MICHIGAN.

THE BIGGEST CHANGE TO THE CURRENT FORECAST WILL BE TO INTRODUCE POPS
LATE TONIGHT THROUGH SUNDAY NIGHT. UKMET AND ETA BOTH NOW INDICATING
THE CENTER OFF THE 500 MB LOW OVER OHIO ON SUNDAY. GOOD UPPER LEVEL
DIVERGENT FLOW SETTING UP OVER NORTHWEST OHIO...WITH CONTINUED 850
MB MOISTURE TRANSPORT INTO LOWER MICHIGAN. SURFACE BASED INSTABILITY
INDICATED AS WELL...AS LIS REMAIN NEGATIVE. KIND OF AN ABRUPT
TRANSITION TO GO FROM NO PRECIP TO MENTIONING LIKELY POPS. WILL THUS
ONLY CARRY CHANCE POPS...AS THERE STILL IS A CHANCE THE UPPER LEVEL
CIRCULATION MAY BE A LITTLE FARTHER EAST (PER CANADIAN)...WHICH
WOULD NOT SUPPORT LIKELY POPS.

EXPECTING RIDGING TO FINALLY BUILD INTO SOUTHEAST MICHIGAN SUNDAY
NIGHT...PER GFS/EUROPEAN. THERE IS ALWAYS THE CONCERN THE MODELS ARE
BREAKING DOWN THE HIGHLY AMPLIFIED/BLOCKING PATTERN TOO SOON
HOWEVER. EITHER WAY...RIDGING AT THE SURFACE AND ALOFT SUNDAY NIGHT
WILL BE SHORT LIVED...AS NEXT SHORTWAVE TROUGH MOVES INTO THE
CENTRAL GREAT LAKES LATE MONDAY. 00Z GFS INDICATING A DEEPENING
SYSTEM WHICH TRIES TO CUTOFF OVER LOWER MICHIGAN ON TUESDAY.
HOWEVER...IT DOES LOOK LIKE THIS SOLUTION IS CONVECTIVELY INDUCED.

WITH THE STRONG NORTHWEST FLOW OVER SOUTHERN CANADA...REALLY DO NOT
HAVE A GOOD FEEL FOR SHORTWAVES DIVING SOUTHEAST INTO THE GREAT LAKE
REGION. BECAUSE OF THIS...NOT PLANNING ON MAKING ANY CHANGES TO THE
EXTENDED.

JUST SOME MINOR TWEAKS MADE TO TEMPS OVER THE NEXT COUPLE OF DAYS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 17, 8:45 AM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
945 AM EDT SAT JUL 17 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-181000-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
945 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS THE ENTIRE
REGION. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. BRIEF
HEAVY RAINFALL IS POSSIBLE AS THUNDERSTORM MOVEMENT WILL BE SLOW TO
THE SOUTH AT 5 TO 10 MPH.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY AS
A SERIES OF COLD FRONTS MOVE THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SF/BGM

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

The radar

The Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Tuscola

When
July 17, 1:23 PM EST
Where
Tuscola County, Mayville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.333, -83.367

Hail, Sanilac

When
July 17, 2:03 PM EST
Where
Sanilac County, Brown City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.217, -83.000

Hail, Genesee

When
July 17, 2:11 PM EST
Where
Genesee County, Genesee
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.117, -83.600

Hail, Macomb

When
July 17, 3:22 PM EST
Where
Macomb County, Disco
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.683, -83.033

Thunderstorm Wind, Lapeer

When
July 17, 3:53 PM EST
Where
Lapeer County, 1 mi N of Almont
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.933, -83.033

Four inch tree limbs were reported blown down, along with lawn furniture blown about.

Thunderstorm Wind, Lapeer

When
July 17, 4:20 PM EST
Where
Lapeer County, 1 mi E of Imlay City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.033, -83.067

A trained spotter reported a small tree and tree limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413805, 5413806, 5413807, 5413808, 5413810, 5413809.